Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 17, NWS Detroit, MI

May 23, 2011Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 23, 2011, 6:25 PM EDT for Monroe County, Michigan. It was in force for 80 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 6:25 PM EDT (22:25 UTC)
Expired
May 23, 2011, 7:45 PM EDT
In force
80 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Monroe County, MI

The radar

The Detroit radar (KDTX), 86 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:55 PM EDTHAIL 0.885 Nnw Dundee, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:15 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS53 KDTX 232225
SVRDTX
MIC115-232345-
/O.NEW.KDTX.SV.W.0017.110523T2225Z-110523T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
625 PM EDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 745 PM EDT

* AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TECUMSEH...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CONE AROUND 635 PM EDT.
  PETERSBURG AROUND 640 PM EDT.
  AZALIA AND DUNDEE AROUND 645 PM EDT.
  IDA AND OAKVILLE AROUND 650 PM EDT.
  MAYBEE AND SCOFIELD AROUND 655 PM EDT.
  CARLETON AND MONROE AROUND 700 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  TEMPERANCE...         PETERSBURG...         OTTAWA LAKE...
  MONROE...             MAYBEE...             LUNA PIER...
  LAMBERTVILLE...       IDA...                DUNDEE...
  CARLETON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4208 8377 4209 8330 4204 8321 4203 8316
      4199 8318 4196 8325 4192 8326 4192 8329
      4193 8331 4188 8333 4185 8339 4180 8340
      4179 8344 4173 8343 4172 8376
TIME...MOT...LOC 2225Z 267DEG 39KT 4198 8393
WIND...HAIL 60MPH 1.00IN

$$

MR
5 follow-up statements
933 
WWUS53 KDTX 232239
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
639 PM EDT MON MAY 23 2011

MIC115-232345-
/O.CON.KDTX.SV.W.0017.000000T0000Z-110523T2345Z/
MONROE MI-
639 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONROE COUNTY
UNTIL 745 PM EDT...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BRITTON...OR 7 MILES WEST OF DUNDEE...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AZALIA AND DUNDEE AROUND 645 PM EDT.
  IDA AND OAKVILLE AROUND 650 PM EDT.
  MAYBEE AND SCOFIELD AROUND 655 PM EDT.
  CARLETON AND MONROE AROUND 700 PM EDT.
  NEWPORT AND ESTRAL BEACH AROUND 710 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  TEMPERANCE...         PETERSBURG...         OTTAWA LAKE...
  MONROE...             MAYBEE...             LUNA PIER...
  LAMBERTVILLE...       IDA...                DUNDEE...
  CARLETON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4208 8377 4209 8330 4204 8321 4203 8316
      4199 8318 4196 8325 4192 8326 4192 8329
      4193 8331 4188 8333 4185 8339 4180 8340
      4179 8344 4173 8343 4172 8376
TIME...MOT...LOC 2239Z 267DEG 39KT 4199 8373
WIND...HAIL 60MPH 1.00IN

$$

MR
222 
WWUS53 KDTX 232258
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
658 PM EDT MON MAY 23 2011

MIC115-232345-
/O.CON.KDTX.SV.W.0017.000000T0000Z-110523T2345Z/
MONROE MI-
658 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONROE COUNTY
UNTIL 745 PM EDT...

AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MAYBEE...OR 7 MILES SOUTHWEST OF CARLETON...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWPORT AND SOUTH ROCKWOOD AROUND 710 PM EDT.
  ESTRAL BEACH AROUND 715 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  TEMPERANCE...         PETERSBURG...         OTTAWA LAKE...
  MONROE...             MAYBEE...             LUNA PIER...
  LAMBERTVILLE...       IDA...                DUNDEE...
  CARLETON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4208 8377 4209 8330 4204 8321 4203 8316
      4199 8318 4196 8325 4192 8326 4192 8329
      4193 8331 4188 8333 4185 8339 4180 8340
      4179 8344 4173 8343 4172 8376
TIME...MOT...LOC 2257Z 267DEG 39KT 4200 8347
WIND...HAIL 60MPH 1.00IN

$$

MR
326 
WWUS53 KDTX 232310
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
710 PM EDT MON MAY 23 2011

MIC115-232345-
/O.CON.KDTX.SV.W.0017.000000T0000Z-110523T2345Z/
MONROE MI-
710 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONROE COUNTY
UNTIL 745 PM EDT...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DUNDEE...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAYBEE AND OAKVILLE AROUND 720 PM EDT.
  SCOFIELD AROUND 725 PM EDT.
  CARLETON AROUND 730 PM EDT.
  NEWPORT AROUND 735 PM EDT.
  SOUTH ROCKWOOD AND ESTRAL BEACH AROUND 740 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  PETERSBURG...         MONROE...             MAYBEE...
  IDA...                DUNDEE...             CARLETON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4184 8377 4208 8377 4209 8330 4203 8320
      4203 8316 4199 8318 4198 8322 4196 8325
      4192 8326 4193 8332 4187 8333 4186 8336
TIME...MOT...LOC 2310Z 262DEG 41KT 4201 8369
WIND...HAIL 60MPH 1.00IN

$$

MR
970 
WWUS53 KDTX 232323
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
723 PM EDT MON MAY 23 2011

MIC115-232345-
/O.CON.KDTX.SV.W.0017.000000T0000Z-110523T2345Z/
MONROE MI-
723 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MONROE COUNTY UNTIL 745 PM EDT...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MILAN...MOVING EAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKVILLE AND SCOFIELD AROUND 730 PM EDT.
  CARLETON AROUND 740 PM EDT.
  SOUTH ROCKWOOD AROUND 745 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  MAYBEE...             DUNDEE...             CARLETON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4195 8377 4208 8377 4209 8330 4203 8320
      4203 8316 4199 8319 4198 8322 4196 8325
TIME...MOT...LOC 2323Z 257DEG 47KT 4206 8366
WIND...HAIL 60MPH 1.00IN

$$

MR
235 
WWUS53 KDTX 232339
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
739 PM EDT MON MAY 23 2011

MIC115-232350-
/O.EXP.KDTX.SV.W.0017.000000T0000Z-110523T2345Z/
MONROE MI-
739 PM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONROE COUNTY WILL
EXPIRE AT 745 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM EDT.

LAT...LON 4195 8377 4208 8377 4209 8330 4203 8320
      4203 8316 4199 8319 4198 8322 4196 8325
TIME...MOT...LOC 2340Z 257DEG 47KT 4211 8337

$$

MR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:31 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 23, 4:31 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
431 PM EDT MON MAY 23 2011

.SHORT TERM...LATE AFTERNOON AND TONIGHT

DESPITE MOST AREAS EXPERIENCING THUNDERSTORMS THIS AFTERNOON...
CONVECTION HAS STRUGGLED TO INTENSIFY IN FRONT OF AN ADVANCING UPPER
LEVEL LOW. AN INCREASED CLOUD FIELD AND EARLIER ROUND OF
THUNDERSTORMS THAT DEVELOPED AROUND NOON REDUCED THE AVAILABLE
WINDOW FOR DESTABILIZATION. WE DID SEE A LINE OF THUNDERSTORMS
DEVELOP ALONG A VORT LOBE WHICH HAS ALREADY MOVED THROUGH THE
NORTHERN CWA...BUT ONLY ABLE TO PRODUCE WIND GUSTS TO 40 MPH IN SOME
LOCATIONS. THE TRAILING END OF THIS FEATURE IN COMBINATION WITH AN
APPROACHING MID-LEVEL WIND MAX(60 KNOTS AT 700MB) HAS CONTRIBUTED TO
HEALTHIER CONVECTION ACROSS EXTREME SOUTHERN LOWER
MICHIGAN...GENERALLY SOUTH OF M-59. THE 18Z DTX SOUNDING DISPLAYED
SOME OF THESE LIMITATIONS WITH ML CAPE OF ONLY AROUND 600 J/KG AT
18Z WHILE THE AIRMASS IN THE SOUTHERN COUNTIES HAS POKED INTO THE
1000-1500 J/KG RANGE. CONVECTION HAS NOW FILLED IN ACROSS NORTHERN
INDIANA AND THIS ACTIVITY MAY CONTINUE TO CLIP THE SOUTHEASTERN
PORTION OF OUR CWA BEFORE THE UPPER LEVEL WAVE PUSHES FAR ENOUGH
EAST TO SHUNT THIS ACTIVITY INTO OHIO/CANADA. NORTHERN PORTIONS OF
THE WATCH WILL BE CANCELLED SHORTLY WITH LOCATIONS FROM M-59
SOUTH(INCLUDING ST CLAIR COUNTY) WILL REMAIN IN THE WATCH FOR A
FEW MORE HOURS. WE HAVE HAD REPORTS OF LIMBS DOWN WITH ONE OF THE
HEALTHIER STORMS IN WAYNE COUNTY SUPPORTING THE CONTINUED SEVERE THREAT.

LATER TONIGHT...ONLY A BRIEF WINDOW FOR A FEW LIGHT
SHOWERS/SPRINKLES WILL LINGER INTO THIS EVENING AS THE HEALTHIER CU
FIELD OVER NORTHERN LOWER MICHIGAN APPROACHES THE SAGINAW VALLEY.
CHANCES OF SHOWERS WILL WANE AS WE LOSE DIURNAL HEATING WITH DRY
CONDITIONS EXPECTED FOR THE REST OF THE NIGHT AS THE COLD FRONT
PUSHES SOUTH.

&&

.LONG TERM...TUESDAY THROUGH NEXT MONDAY

SOUTHWARD MOVING COLD FRONT WILL SETTLE NEAR THE MICHIGAN/OHIO
BORDER EARLY TOMORROW...WHILE HIGH PRESSURE BUILDS INTO THE NORTHERN
GREAT LAKES. THIS WILL BRING COOLER NORTHERLY FLOW TO THE
REGION...WITH LOW CHANCES FOR SHOWER REMAINING CLOSER TO THE FRONT
FROM DETROIT SOUTHWARD. THE FRONT LOOKS TO BE DRIVEN EVEN FURTHER
SOUTH INTO THE OHIO VALLEY TUESDAY NIGHT AS UPPER LEVEL ENERGY
PUSHES DOWN INTO THE LONGWAVE TROUGH OVER EASTERN CANADA AND AS THE
AREA OF HIGH PRESSURE CONTINUES TO SINK THROUGH THE NORTHERN GREAT
LAKES. THIS SHOULD PROVIDE DRY WEATHER AS WELL AS SOME CLEARING
OVERNIGHT.

CANADIAN UPPER TROUGH WILL REMAIN OVER EASTERN CANADA ON
WEDNESDAY/WEDNESDAY NIGHT WHILE THE UPPER LOW NOW OVER CALIFORNIA
LIFTS INTO THE CENTRAL PLAINS. THE APPROACH OF THE UPPER/SURFACE
AREAS OF LOW PRESSURE SHOULD ALLOW THE FRONTAL BOUNDARY OVER THE
OHIO VALLEY TO BEGIN LIFTING BACK NORTHWARD AS A WARM FRONT.
NORTHWARD PROGRESS OF THIS FRONT WILL HOWEVER BE LIMITED BY THE
STRONG DOME OF SURFACE HIGH PRESSURE AND NORTHEASTERLY FLOW HOLDING
OVER THE NORTHERN GREAT LAKES. GFS/NAM/EURO ALL BRING THE FRONT UP
INTO SOUTHERN LOWER MICHIGAN BY WEDNESDAY EVENING...THEN STALL IT
OVERHEAD THROUGH THURSDAY WHILE THE SURFACE LOW TRACKS TO OUR SOUTH.
WET PATTERN LOOKS TO BECOME REESTABLISHED DURING THIS TIMEFRAME AS
WAVES RIDE THE FRONT ACROSS NORTHERN IN/OH AND SOUTHERN
MICHIGAN...AND AS THE REGION RESIDES WITHIN RIGHT ENTRANCE REGION
FORCING. FGEN ALSO LOOKS TO INCREASE WITHIN THE AREA OF DEFORMATION
ON THE NORTH SIDE OF THE SYSTEM...WITH BETTER WIND/THERMAL
CONVERGENCE BETWEEN THE SURFACE LOW TRACKING TO OUR SOUTH AND
STRENGTHENING SURFACE HIGH OVER THE NORTHERN GREAT LAKES. WITH GOOD
MODEL AGREEMENT TODAY WITH HOW FAR NORTH THE FRONT LIFTS...HAVE
BUMPED POPS UP TO HIGH LIKELY WEDNESDAY EVENING THROUGH THURSDAY.
MAX TEMPERATURES WILL BE TRICKY WED/THUR WITH A TIGHT THERMAL
GRADIENT.. MAXES SHOULD RUN CLOSE TO 70 NEAR THE OHIO BORDER...WITH
MUCH COOLER READINGS IN THE MID 50S/LOW 60S ACROSS THE SAGINAW
VALLEY AND THUMB.

SOUTHERN WAVE OVER THE OHIO VALLEY SHOULD GET KICKED EAST THURSDAY
NIGHT AND FRIDAY AS ADDITIONAL UPPER ENERGY CROSSES THE CENTRAL
ROCKIES AND AS THE UPPER TROUGH OVER EASTERN CANADA LIFTS NORTHEAST.
THIS SHOULD ALLOW THE AREA OF DEFORMATION TO EXIT THE AREA THURSDAY
NIGHT AND EARLY FRIDAY. COOL CONDITIONS WILL CONTINUE ON FRIDAY
BEHIND THE SYSTEM...WITH HIGHS ONLY IN THE UPPER 50S TO MID 60S.

THE ENERGY PUSHING INTO THE CENTRAL ROCKIES LOOKS TO LIFT UP ACROSS
THE GREAT LAKES LATE FRIDAY NIGHT AND SATURDAY. THIS SHOULD PROVIDE
ANOTHER CHANCE FOR SHOWERS AS WE HEAD INTO THE HOLIDAY
WEEKEND...WITH A CONTINUATION OF BELOW NORMAL TEMPERATURES. 00Z
UKMET/GEM AND 12Z EURO KEPT A MORE ACTIVE PATTERN OVER MICHIGAN FOR
SUNDAY AND MONDAY...WITH FLATTER FLOW OVER THE CONUS ALLOWING A
SERIES OF WAVES TO RIDE THROUGH THE GREAT LAKES. 18Z/00Z GFS AND 00Z
EURO ARE KEYING IN ON A MORE AMPLIFIED PATTERN HOWEVER...AND BUILD A
RIDGE INTO THE CENTRAL OR WESTERN GREAT LAKES BY THE BEGINNING OF
NEXT WEEK. WILL MENTION JUST SLIGHT CHANCE POPS SUN/MON AS RIDGE
AXIS TO OUR WEST (00Z EURO) COULD ALSO POSE A THREAT FOR CONVECTION.

&&

.MARINE...

LOW PRESSURE OVER EASTERN LAKE SUPERIOR HAS CAUSED BREEZY
SOUTHWESTERLY WINDS OVER THE LAND WHERE MIXING HEIGHTS ARE HIGHER.
BREEZY WINDS OF 15 TO 20 KNOTS HAVE EXTENDED OUT OVER THE NEARSHORE
WATERS WITH MORE STABLE CONDITIONS KEEPING WINDS A LITTLE LOWER OVER
THE OPEN WATERS. THUNDERSTORMS WILL MOVE OUT OF THE AREA BY 6 PM
WITH THE ONLY EXCEPTION BEING TOWARDS LAKE ERIE WHERE A CHANCE OF
THUNDERSTORMS WILL CONTINUE INTO THE EVENING. WINDS WILL VEER AROUND
TO THE NORTHWEST BEHIND A COLD FRONT OVERNIGHT AS THE LOW PRESSURE
SYSTEM TRACKS NORTHEAST INTO ONTARIO. HIGH PRESSURE WILL BUILD SOUTH
INTO THE AREA ON TUESDAY BRINGING LIGHTER WINDS...FOLLOWED BY
ANOTHER LOW PRESSURE SYSTEM TRACKING EAST THROUGH THE OHIO VALLY
FROM LATE WEDNESDAY INTO THURSDAY.

&&

.AVIATION...ISSUED 200 PM EDT MON MAY 23 2011

AN UPPER LEVEL LOW ADVANCING EASTWARD INTO THE GREAT LAKES REGION IS
CAUSING THUNDERSTORMS TO DEVELOP ACROSS LOWER MICHIGAN. SHOWERS AND
THUNDERSTORMS HAVE FILLED IN ALONG A LINE EXTENDING FROM THE SAGINAW
BAY TO NORTHEAST INDIANA AND WILL MOVE NORTHEAST THROUGH THE AREA
DURING THE AFTERNOON HOURS. THIS LINE HAS ALREADY CLEARED MBS AND IS
EXPECTED TO CLEAR THE DETROIT TERMINALS BY AROUND 21Z. WE HAVE BEEN
KEEPING AN EYE ON INSTABILITY IN ADVANCE OF THIS LINE WITH A CHANCE FOR
SOME STORMS TO BE SEVERE DUE TO THE STRONG WINDS ALOFT. IF ANY
STRONGER STORMS DEVELOP UPSTREAM FROM THE TERMINALS THEN TAFS WILL
BE UPDATED TO INCREASE WESTERLY WIND GUSTS...POSSIBLY IN EXCESS OF
40 KNOTS. THERE IS A SMALL CHANCE THAT THE SOUTHERN EXTENSION OF THE
LINE WILL STALL OUT IN THE VICINITY OF THE I-94 CORRIDOR AND
PROLONG THUNDERSTORM CHANCES AT DTW/DET. SOUTHWESTERLY WINDS WILL
BE BREEZY OUTSIDE OF THUNDERSTORMS WITH FREQUENT GUSTS OF 25-30
KNOTS. WINDS GUSTS WILL DIE OFF AS WE LOSE DIURNAL MIXING AROUND
00Z.

THE ASSOCIATED COLD FRONT WILL PUSH SOUTH THROUGH THE AREA BETWEEN
5-10Z TONIGHT WITH WINDS VEERING TO THE NORTHWEST. THIS WILL BRING
AN INCREASE IN LOW CLOUDS WITH CEILINGS DROPPING TO AROUND 1500-2000
FEET.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...KEC
LONG TERM....HLO
MARINE.......KEC
AVIATION.....KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 23, 2:33 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
233 PM EDT MON MAY 23 2011

MIZ047-048-053-060-241845-
MIDLAND-BAY-SAGINAW-SHIAWASSEE-
233 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...MAINLY SOUTH OF
INTERSTATE 69. THIS WILL BE THE RESULT OF A LOW PRESSURE SYSTEM
APPROACHING THE REGION FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

LHZ361>363-421-422-241845-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
233 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...MAINLY SOUTH OF
INTERSTATE 69. THIS WILL BE THE RESULT OF A LOW PRESSURE SYSTEM
APPROACHING THE REGION FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

LCZ422-423-460-LEZ444-LHZ441>443-462>464-MIZ049-054-055-061>063-
068>070-075-076-082-083-241845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
HURON-TUSCOLA-SANILAC-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-
MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
233 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON...LC AND SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A CHANCE OF SEVERE WEATHER WITH SOME OF THESE STORMS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
TO 70 MPH AND HAIL TO 1.5 INCHES IN DIAMETER AS THEY MOVE EAST AT
40 MPH. THE POTENTIAL FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND
10 PM. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 10 PM.
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING IS ALSO POSSIBLE.

THESE STORMS WILL DEVELOP WITHIN A MOIST AND UNSTABLE ENVIRONMENT
IN ADVANCE OF AN APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...MAINLY SOUTH OF
INTERSTATE 69. THIS WILL BE THE RESULT OF A LOW PRESSURE SYSTEM
APPROACHING THE REGION FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

AGD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, May 23, 5:32 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
532 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     3 NNW MANCHESTER        42.19N 84.06W
05/23/2011                   WASHTENAW          MI   TRAINED SPOTTER

            3-4 INCH DIAMETER LIMBS DOWN. PEA SIZE HAIL ALSO
            REPORTED.

&&

ADODSON
Local storm report, May 23, 5:44 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
544 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     4 SSE ANN ARBOR         42.23N 83.70W
05/23/2011  M55 MPH          WASHTENAW          MI   TRAINED SPOTTER

            THREE INCH DIAMETER LIMBS DOWN

&&

ADODSON
Special weather statement, May 23, 6:02 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
602 PM EDT MON MAY 23 2011

MIZ082-232300-
LENAWEE-
602 PM EDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF HUDSON...MOVING EAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CLAYTON BY 610 PM EDT...
  ADRIAN BY 620 PM EDT...
  BLISSFIELD BY 630 PM EDT...
  DEERFIELD BY 635 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MR
Local storm report, May 23, 6:04 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
604 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     5 N DOWNTOWN DETROIT    42.40N 83.06W
05/23/2011                   WAYNE              MI   BROADCAST MEDIA

            LARGE TREE DOWN

&&

ADODSON
Local storm report, May 23, 6:06 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
606 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 SSE CANTON            42.28N 83.46W
05/23/2011                   WAYNE              MI   AMATEUR RADIO

            THREE INCH DIAMETER LIMBS DOWN

&&

ADODSON
Local storm report, May 23, 6:18 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
618 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     2 S YPSILANTI           42.22N 83.62W
05/23/2011                   WASHTENAW          MI   TRAINED SPOTTER

            EIGHT INCH DIAMETER LIMB DOWN AND DAMAGE TO A CHURCH

&&

ADODSON

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:28 PM EDTSevere Thunderstorm WarningDTXShiawassee22 min
May 22, 10:53 PM EDTSpecial Marine WarningDTX28 min
May 23, 2:30 PM EDTSpecial Marine WarningDTX105 min
May 23, 3:42 PM EDTSevere Thunderstorm WarningDTXWayne40 min
May 23, 3:43 PM EDTSpecial Marine WarningDTX62 min
May 23, 4:15 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair45 min
May 23, 5:09 PM EDTSevere Thunderstorm WarningDTXWashtenaw66 min
May 23, 5:35 PM EDTSevere Thunderstorm WarningDTXWayne55 min
May 23, 5:39 PM EDTSpecial Marine WarningDTX96 min
May 23, 6:00 PM EDTAreal Flood AdvisoryDTXWashtenaw, Wayne3 hr
May 23, 6:06 PM EDTSevere Thunderstorm WarningDTXLenawee54 min
May 23, 6:19 PM EDTSpecial Marine WarningDTX86 min
May 23, 7:27 PM EDTSevere Thunderstorm WarningDTXWashtenaw, Wayne63 min
May 23, 7:34 PM EDTSpecial Marine WarningDTX56 min
May 23, 7:50 PM EDTSevere Thunderstorm WarningDTXMonroe31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.